[show abstract] [hide abstract]
ABSTRACT: A 52-year-old man was diagnosed with general paresis, whose HIV antibodies were negative. After initiation of treatment with penicillin on the first day, no obvious clinical Jarisch-Herxheimer reaction was found. However, 6 days after treatment, the patient was found more irritable and was unable to fall asleep at night. On the seventh day, worsened magnetic resonance imaging (MRI) abnormalities in the bilateral medial and anterior temporal lobes were unexpectedly discovered. These worsened MRI abnormalities improved quickly after the addition of dexamethasone treatment. We consider that these transient and slight mental symptoms may be associated with the transiently worsening phenomenon in cerebral MRI findings during the early period of treatment with penicillin. This indicates that some nonspecific inflammatory process has happened in the early stage of treatment, which necessitates the use of corticosteroids after the occurrence of systemic or mental symptoms.
Journal of neuroimaging: official journal of the American Society of Neuroimaging 12/2007; 18(4):360-3. · 3.36 Impact Factor